Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Blacksburg, VA

April 21, 2002Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 21, 2002, 10:46 PM EDT for Greenbrier County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2002, 10:46 PM EDT (02:46 UTC)
Expired
Apr 21, 2002, 11:30 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2002-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2002-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 220246
SVRRNK
WVC025-220330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 PM EDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1130 PM EDT.

* AT 1043 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF DUO...MOVING EAST AT 40
  MPH.

SOME LOCATIONS THREATENED THROUGH 1130 PM EDT INCLUDE
  DUO...
  LEONARD...
  RORER...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 9:40 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 21, 9:40 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
940 PM EDT SUN APR 21 2002

WARM FNT CONTINUES TO BUCKLE WEST AND HAS BROUGHT THE WINDS ARND TO
THE E OR SE IN PARTS OF THE NRV. ONLY A SMALL PART OF THE FA
UNSTABLE NOW. BY THE TIME THE PCPN FM THE OH VLY ARRIVES THE BIGGEST
THREAT MAY BE FOR SOME HEAVY RAIN. NO UPDATED NEED AT THIS TIME.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

AMS

In the hours before

Special weather statement, Apr 21, 10:09 PM EDT, 37 minutes before
VAZ011-018>020-023-024-WVZ042>045-220415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1009 PM EDT SUN APR 21 2002

...HEAVY RAIN AND THUNDERSTORMS MOVING INTO SOUTHEASTERN WEST
VIRGINIA AND WEST-CENTRAL VIRGINIA...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING EAST FROM THE
OHIO RIVER VALLEY...INTO SOUTHEASTERN PORTIONS OF WEST VIRGINIA...AS
WELL AS WESTERN PORTIONS OF VIRGINIA.  SOME OF THIS RAIN WAS FALLING
AT THE RATE OF 1 TO 2 INCHES PER HOUR.   THE HEAVIEST RAINFALL WILL
LIKELY AFFECT THE GREENBRIER VALLEY AND ALLEGHANY HIGHLAND REGIONS
BETWEEN 1030 PM AND MIDNIGHT.

THIS HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING OF POOR DRAINAGE
AREAS...AND CAUSE EXCESSIVE PONDING OF WATER ON ROADWAYS.  ANY
PERSISTENT HEAVY RAIN COULD RESULT IN SMALL CREEKS AND STREAMS
OVERFLOWING THEIR BANKS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.